Alert archive / Kansas / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 132, NWS Dodge City, KS

June 18, 2014Edwards County, Pawnee County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 18, 2014, 6:58 PM CDT for Edwards County, Pawnee County, Kansas. It was in force for 62 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 18, 2014, 6:58 PM CDT (23:58 UTC)
Expired
Jun 18, 2014, 8:00 PM CDT
In force
62 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Edwards County, KS, Pawnee County, KS

The radar

The Dodge City radar (KDDC), 58 km from the middle of the area, began a volume at 00:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 18, 7:10 PM CDTHAIL 18 Sw Kinsley, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 18, 3:22 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 12.0 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2014-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 629 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2014-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -97 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
629 J/kg
Mixed-layer CIN
-399 J/kg
Mixed-layer LCL
2229 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-97 m²/s²
0-3 km storm-relative helicity
-33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

547 
WUUS53 KDDC 182358
SVRDDC
KSC047-145-190100-
/O.NEW.KDDC.SV.W.0132.140618T2358Z-140619T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
658 PM CDT WED JUN 18 2014

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EDWARDS COUNTY IN SOUTH CENTRAL KANSAS...
  SOUTHERN PAWNEE COUNTY IN SOUTH CENTRAL KANSAS...

* UNTIL 800 PM CDT

* AT 656 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES EAST OF
  WINDHORST...AND MOVING NORTHEAST AT 35 MPH.

  HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  CENTERVIEW...KINSLEY...LEWIS...GARFIELD AND ZOOK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3817 9951 3816 9899 3773 9932 3775 9955
TIME...MOT...LOC 2359Z 213DEG 32KT 3776 9948

HAIL...1.25IN
WIND...60MPH

$$

KRUSE
3 follow-up statements
882 
WWUS53 KDDC 190021
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
721 PM CDT WED JUN 18 2014

KSC047-145-190100-
/O.CON.KDDC.SV.W.0132.000000T0000Z-140619T0100Z/
PAWNEE KS-EDWARDS KS-
721 PM CDT WED JUN 18 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL
EDWARDS AND SOUTHERN PAWNEE COUNTIES UNTIL 800 PM CDT...

AT 719 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR KINSLEY...AND
MOVING NORTHEAST AT 35 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
LEWIS AND GARFIELD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3780 9933 3786 9948 3817 9947 3816 9899
TIME...MOT...LOC 0022Z 213DEG 32KT 3792 9936

HAIL...1.00IN
WIND...60MPH

$$

KRUSE
787 
WWUS53 KDDC 190034
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
734 PM CDT WED JUN 18 2014

KSC047-190044-
/O.CAN.KDDC.SV.W.0132.000000T0000Z-140619T0100Z/
EDWARDS KS-
734 PM CDT WED JUN 18 2014

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL EDWARDS COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED ACROSS THE WARNED 
AREA.

LAT...LON 3801 9921 3806 9930 3817 9927 3816 9904
TIME...MOT...LOC 0034Z 213DEG 32KT 3810 9921

$$

KSC145-190100-
/O.CON.KDDC.SV.W.0132.000000T0000Z-140619T0100Z/
PAWNEE KS-
734 PM CDT WED JUN 18 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL PAWNEE
COUNTY UNTIL 800 PM CDT...

AT 729 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR GARFIELD...AND
MOVING NORTHEAST AT 35 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF CENTRAL PAWNEE COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3801 9921 3806 9930 3817 9927 3816 9904
TIME...MOT...LOC 0034Z 213DEG 32KT 3810 9921

HAIL...1.00IN
WIND...60MPH

$$

KRUSE
994 
WWUS53 KDDC 190050
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
750 PM CDT WED JUN 18 2014

KSC145-190101-
/O.EXP.KDDC.SV.W.0132.000000T0000Z-140619T0100Z/
PAWNEE KS-
750 PM CDT WED JUN 18 2014

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL PAWNEE COUNTY WILL
EXPIRE AT 800 PM CDT/700 PM MDT/...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
 HOWEVER...SMALL HAIL AND GUSTY WINDS ARE STILL POSSIBLE WITH THIS
THUNDERSTORM.

LAT...LON 3801 9921 3806 9930 3817 9927 3816 9904
TIME...MOT...LOC 0051Z 215DEG 23KT 3817 9914

$$

KRUSE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 6:17 PM CDT, 41 minutes earlier.

Area forecast discussion, Jun 18, 6:17 PM CDT, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
617 PM CDT Wed Jun 18 2014

...Updated aviation discussion...

.SHORT TERM...(This evening through Thursday)
ISSUED AT 251 PM CDT WED JUN 18 2014

A minor upper level trough is currently moving through western
Kansas, with the stronger dynamics centered off to the north of our
CWA.  There is a cold front in the vicinity from Hays to north of
Syracuse in Hamilton County as of 20z.  A dry-line has formed and
was from approximately Liberal to Garden City to Hill City at 20z.
There was a lower level wave which moved up from the Texas Panhandle
earlier this afternoon, which shoved the dry-line northeastward into
the cold front, causing the cold front to bow northward in the Ness
City/Hays area.  This dry-line intrusion into the cold front also
slowed the progress of the front to the southeast.  A fairly good
amount of mid to high level clouds covered most of the CWA at 20z,
and a single storm formed near Scott City between 19Z and 20Z.  The
short term models of the RUC, HRRR and ARW all backed off on a solid
line of storms forming along the dry-line this afternoon, but rather
a patchy line of storms.  There will still probably be a few
isolated severe storms with quarter size hail, but do not think the
severe storms will be widespread or very big hail (quarters).  Will
monitor SPC for a Watch.

Overnight, the precipitation band from this afternoon should move
east, with another surface low moving up from Oklahoma into the P28
area.  The aforementioned front will progress southeast through our
CWA and be near a Pratt to Coldwater line by 12Z in the morning.
Therefore, with greater moisture available in the southeast zones,
will increase Pops there toward 12Z, and then spread the Pops back
to the northwest during the day Thursday.  SPC's Day2 outlook has
about our southeast 1/3rd of the CWA in a slight risk.  We will be
cooler in the afternoon, with the cold front south of us.  Have to
agree with SPC's assessment though, with the NAM model showing 3700
J/Kg of MuCape in our eastern zones, and 24 to 27Kts of bulk shear
in that same zone Tuesday at 21Z.  There will likely be some more
severe storms, again with Quarters to a little larger hail.  The TOR
threat looks minimal, but some 60kt winds could easily mix down.

As for Max/Min temperatures, I did not change anything.  Lows
tonight will be elevated in the 60F (NW) to 72F (SE) range.  On
Thursday, it will be cooler with maximum temperatures ranging from
the mid 80s north of I-70 and upper 80s down south along the
Oklahoma border.

.LONG TERM...(Thursday night through Wednesday)
ISSUED AT 346 PM CDT WED JUN 18 2014

The mid to upper level flow will become zonal by later this week and
into the weekend. This will allow for lee troughing and a dryline situated
across far western Kansas. Afternoon and early nighttime
thunderstorms cannot be ruled out. But in the absence of upslope
flow this far south, and with the lack of low level baroclinicity
and a well defined upper level jet, organized thunderstorm
activity will probably stay farther north through Saturday. High
temperatures will be in the lower 90s through Saturday with lows
mainly in the 60s. Thunderstorm chances are higher by late Sunday
as a weak shortwave trough embedded in zonal flow traverses
western Kansas. Organized thunderstorm activity is possible into
Monday with this feature, along with cooler temperatures by
Monday. Thunderstorm chances may diminish by late Monday and
Tuesday as weak surface high pressure builds into western Kansas.
However, by late Tuesday and into mid to late next week, there
will be more opportunities for thunderstorms as westerly to
northwesterly mid to high level flow persists, along with weak
capping and plentiful low level moisture. High temperatures will
be held down by cloud cover and convective debris.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
ISSUED AT 617 PM CDT WED JUN 18 2014

Will carry VCTS at the Garden City, Dodge City and Hays TAF sites
for a few hours this evening as widely scattered thunderstorms
move through central and parts of southwest Kansas. The
thunderstorm activity should be ending after 03-04z. Winds should
remain gusty to around 25 knots from the south until late tonight.
A cold front will drop south across the area Thursday morning.
Winds could become gusty to 10 to 20 knots for a short time behind
the front but should diminish and become easterly during the day.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  67  87  63  91 /  20  30  20  20
GCK  65  86  62  92 /  20  10  10  20
EHA  63  87  63  91 /  20  10  10  10
LBL  67  89  64  92 /  20  20  20  10
HYS  68  86  62  91 /  20  20  10  20
P28  72  89  67  91 /  30  50  40  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Burke
LONG TERM...Finch
AVIATION...Gerard
Hazardous weather outlook, Jun 18, 4:15 AM CDT, 14 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
415 AM CDT WED JUN 18 2014

KSZ030-031-043>046-061>066-074>081-084>090-191000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
415 AM CDT WED JUN 18 2014 /315 AM MDT WED JUN 18 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE A CHANCE FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND
EARLY THIS EVENING ACROSS WESTERN KANSAS, ESPECIALLY ALONG AND
EAST OF A SCOTT CITY TO ULYSSES TO HUGOTON LINE. THE MAIN HAZARD
WILL BE HAIL UP TO THE SIZE OF GOLF BALLS AND WIND GUSTS IN EXCESS
OF 60 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A CHANCE FOR SEVERE THUNDERSTORMS WILL BE POSSIBLE THURSDAY
AFTERNOON AND THURSDAY NIGHT EAST OF A LIBERAL TO GARDEN CITY TO
NEAR WAKEENEY LINE. HAIL UP TO THE SIZE OF TENNIS BALLS AND
STRONG DAMAGING WINDS CAN BE EXPECTED FROM THESE THUNDERSTORMS.

THE CHANCE FOR THUNDERSTORMS WILL CONTINUE FROM FRIDAY THROUGH
EARLY NEXT WEEK. AT THIS TIME IT IS TOO EARLY TO DETERMINE IF
SEVERE WEATHER WILL ACCOMPANY THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE TODAY AND EARLY TONIGHT,
ESPECIALLY EAST OF A SCOTT CITY TO ULYSSES TO HUGOTON LINE.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

BURGERT

In the hours before

Special weather statement, Jun 18, 4:58 PM CDT, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
458 PM CDT WED JUN 18 2014

KSZ076-077-086-087-182300-
GRAY-HASKELL-MEADE-SEWARD-
458 PM CDT WED JUN 18 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SEWARD...NORTHWESTERN
MEADE...SOUTHEASTERN HASKELL AND SOUTHWESTERN GRAY COUNTIES...

AT 453 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THUNDERSTORMS WERE RAPIDLY DEVELOPING 11 MILES SOUTH OF SUBLETTE...
MOVING NORTHEAST AT 30 MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THESE
STORMS.

LAT...LON 3767 10073 3754 10049 3722 10079 3732 10098
TIME...MOT...LOC 2158Z 213DEG 24KT 3735 10082

KRUSE
Special weather statement, Jun 18, 5:16 PM CDT, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
516 PM CDT WED JUN 18 2014

KSZ076-085>087-182345-
HASKELL-MEADE-SEWARD-STEVENS-
516 PM CDT WED JUN 18 2014

...SIGNIFICANT WEATHER ADVISORY FOR SEWARD...SOUTHEASTERN HASKELL...
SOUTHEASTERN STEVENS AND WESTERN MEADE COUNTIES...

AT 511 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THUNDERSTORMS WERE RAPIDLY DEVELOPING NEAR TYRONE...OR 7 MILES
SOUTHWEST OF LIBERAL...MOVING NORTHEAST AT 30 MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THESE
STORMS.

LAT...LON 3751 10085 3725 10040 3699 10080 3699 10108
TIME...MOT...LOC 2216Z 214DEG 25KT 3701 10100

KRUSE
Local storm report, Jun 18, 5:24 PM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
524 PM CDT WED JUN 18 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             4 SW LIBERAL            37.00N 100.99W
06/18/2014  E0.75 INCH       SEWARD             KS   PUBLIC

&&

MRUSSELL
Local storm report, Jun 18, 5:49 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
549 PM CDT WED JUN 18 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0511 PM     HAIL             SUBLETTE                37.48N 100.85W
06/18/2014  E1.00 INCH       HASKELL            KS   BROADCAST MEDIA

&&

JFINCH
Special weather statement, Jun 18, 6:02 PM CDT, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
602 PM CDT WED JUN 18 2014

KSZ077-182345-
GRAY-
602 PM CDT WED JUN 18 2014

...SIGNIFICANT WEATHER ADVISORY FOR GRAY COUNTY...

AT 558 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR MONTEZUMA...MOVING NORTHEAST AT 30 MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

LAT...LON 3800 10046 3799 10024 3784 10023 3755 10046
      3762 10064
TIME...MOT...LOC 2302Z 211DEG 25KT 3765 10050

KRUSE
Local storm report, Jun 18, 6:20 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
620 PM CDT WED JUN 18 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0613 PM     HAIL             WNW BUCKLIN             37.55N 99.64W
06/18/2014  E1.75 INCH       FORD               KS   CO-OP OBSERVER

&&

JFINCH

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 2:50 PM CDTSpecial Weather StatementDDCLane85 min
Jun 18, 2:53 PM CDTSevere Thunderstorm WarningDDCLane, Scott67 min
Jun 18, 4:23 PM CDTSpecial Weather StatementDDCScott37 min
Jun 18, 4:58 PM CDTSpecial Weather StatementDDCHaskell62 min
Jun 18, 5:16 PM CDTSpecial Weather StatementDDCSeward89 min
Jun 18, 6:02 PM CDTSpecial Weather StatementDDCGray43 min
Jun 18, 6:06 PM CDTSevere Thunderstorm WarningDDCClark, Ford, Kiowa54 min
Jun 18, 6:39 PM CDTSevere Thunderstorm WarningDDCFord, Meade66 min
Jun 18, 6:49 PM CDTSevere Thunderstorm WarningDDCHodgeman56 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.